Progress in Nonlinear Differential Equations and Their Applications

The Pullback Equation for Differential Forms

Authors: Csató, Gyula, Dacorogna, Bernard, Kneuss, Olivier

  • The only book to systematically explore the equivalence of differential forms
  • Rigorously presents Hodge decomposition and several versions of the Poincaré lemma
  • Includes a very rare, extended study of Hölder spaces
  • Useful resource for graduate students and researchers, requiring only an elementary knowledge of differential geometry and partial and ordinary differential equations
see more benefits

Buy this book

eBook $149.00
price for USA (gross)
  • ISBN 978-0-8176-8313-9
  • Digitally watermarked, DRM-free
  • Included format: PDF
  • ebooks can be used on all reading devices
  • Immediate eBook download after purchase
Hardcover $199.00
price for USA
  • ISBN 978-0-8176-8312-2
  • Free shipping for individuals worldwide
  • Usually dispatched within 3 to 5 business days.
Rent the ebook  
  • Rental duration: 1 or 6 month
  • low-cost access
  • online reader with highlighting and note-making option
  • can be used across all devices
About this book

An important question in geometry and analysis is to know when two k-forms f and g are equivalent through a change of variables. The problem is therefore to find a map φ so that it satisfies the pullback equation: φ*(g) = f.

 

In more physical terms, the question under consideration can be seen as a problem of mass transportation. The problem has received considerable attention in the cases k = 2 and k = n, but much less when 3 ≤ k n–1. The present monograph provides the first comprehensive study of the equation.

 

The work begins by recounting various properties of exterior forms and differential forms that prove useful throughout the book. From there it goes on to present the classical Hodge–Morrey decomposition and to give several versions of the Poincaré lemma. The core of the book discusses the case k = n, and then the case 1≤ k n–1 with special attention on the case k = 2, which is fundamental in symplectic geometry. Special emphasis is given to optimal regularity, global results and boundary data. The last part of the work discusses Hölder spaces in detail; all the results presented here are essentially classical, but cannot be found in a single book. This section may serve as a reference on Hölder spaces and therefore will be useful to mathematicians well beyond those who are only interested in the pullback equation.

 

The Pullback Equation for Differential Forms is a self-contained and concise monograph intended for both geometers and analysts. The book may serve as a valuable reference for researchers or a supplemental text for graduate courses or seminars.

Reviews

From the reviews:

“This monograph provides a systematic study of the pullback equation, presenting results on local and global existence of solutions and regularity. … It is very likely that this book will become an indispensable reference and source of inspiration for everybody interested in this subject. … The book starts with an introductory chapter which serves as a user’s guide for the rest of the book … . The book is completed by an index and a list of references consisting of over 100 entries.” (Pietro Celada, Mathematical Reviews, April, 2013)

“This book studies the pullback equation for differential forms … . The principal emphasis of this book is put upon regularity and boundary conditions. Special attention has been paid upon getting optimal regularity, which requires estimates for elliptic equations and fine properties of Hölder spaces. The book will presumably appeal to both geometers and analysts.” (Hirokazu Nishimura, Zentralblatt MATH, Vol. 1247, 2012)


Table of contents (19 chapters)

  • Introduction

    Csató, Gyula (et al.)

    Pages 1-29

  • Exterior Forms and the Notion of Divisibility

    Csató, Gyula (et al.)

    Pages 33-74

  • Differential Forms

    Csató, Gyula (et al.)

    Pages 75-90

  • Dimension Reduction

    Csató, Gyula (et al.)

    Pages 91-97

  • An Identity Involving Exterior Derivatives and Gaffney Inequality

    Csató, Gyula (et al.)

    Pages 101-120

Buy this book

eBook $149.00
price for USA (gross)
  • ISBN 978-0-8176-8313-9
  • Digitally watermarked, DRM-free
  • Included format: PDF
  • ebooks can be used on all reading devices
  • Immediate eBook download after purchase
Hardcover $199.00
price for USA
  • ISBN 978-0-8176-8312-2
  • Free shipping for individuals worldwide
  • Usually dispatched within 3 to 5 business days.
Rent the ebook  
  • Rental duration: 1 or 6 month
  • low-cost access
  • online reader with highlighting and note-making option
  • can be used across all devices
Loading...

Recommended for you

Loading...

Bibliographic Information

Bibliographic Information
Book Title
The Pullback Equation for Differential Forms
Authors
Series Title
Progress in Nonlinear Differential Equations and Their Applications
Series Volume
83
Copyright
2012
Publisher
Birkhäuser Basel
Copyright Holder
Springer Science+Business Media, LLC
eBook ISBN
978-0-8176-8313-9
DOI
10.1007/978-0-8176-8313-9
Hardcover ISBN
978-0-8176-8312-2
Series ISSN
1421-1750
Edition Number
1
Number of Pages
XI, 436
Topics